Skip to content

ACMT Toxicology Visual Pearls: Don’t Go Breaking My Heart

The following ultrasound video was obtained in a hypotensive 23 year-old man with a history of drug abuse. What drug of abuse when used chronically is most likely to lead to this ultrasound finding in an otherwise healthy patient?

  1. Lysergic acid diethylamide (LSD)
  2. Cannabis
  3. Psilocybin
  4. Cocaine
  5. Opioids
Reveal the Answer

4. Cocaine

This patient was diagnosed with cocaine-induced cardiomyopathy. Cocaine is a common recreational drug extracted from the leaves of the Erythroxylon coca plant. It has potent sympathomimetic effects and significant cardiotoxic properties. Its use may cause arrhythmias, chest pain, aortic dissection, hypertension, stroke, and myocardial infarction [1].

Pathophysiology

Cocaine acts by blocking the reuptake of presynaptic norepinephrine and dopamine, as well as by stimulating catecholamine release from the adrenal medulla [2]. The subsequent α1-adrenergic stimulation leads to arterial vasoconstriction, while β-adrenergic stimulation increases heart rate and contractility [3,4]. The result is a decreased oxygen supply from coronary artery vasoconstriction and increased oxygen demand leading to repeated episodes of myocardial ischemia and myocyte necrosis. Chronic norepinephrine exposure also causes myocyte apoptosis by activating β-receptor and superoxide dismutase [1,3]. Finally, both chronic catecholamine stimulation and cocaine itself has been demonstrated to increase calcium entry into cells, leading to calcium overload and augmenting myocyte dysfunction and death [4].

Cocaine can also induce cardiomyopathy and heart failure even in the absence of coronary ischemia [2]. Cocaine directly evokes a negative inotropic effect on cardiac myocytes that results in a transient or progressive toxic cardiomyopathy. In these cases, regional or global hypokinesis with decreased ejection fraction is most commonly observed with or without left ventricular dilatation [2,3,5] The resulting cardiomyopathy can be similar to that seen in other cases of excessive catecholamine activation, such as pheochromocytoma-induced and stress-induced cardiomyopathy, or it can present as left ventricular dysfunction with regional wall abnormalities without significant dilatation [1,3].

When to suspect cocaine-induced cardiomyopathy

The diagnosis of cocaine-induced cardiomyopathy should be considered when an otherwise healthy patient with a history of cocaine abuse presents with acute cardiomyopathy and heart failure [6]. In this patient, the above apical 4-chamber view demonstrated severe global hypokinesis with an ejection fraction of 25-30%, in addition to moderate right ventricular dilation consistent with volume overload.

The below parasternal long view ultrasound also confirmed hypokinesis and reduced ventricular function as shown below.

 
Overall, cocaine is a commonly used drug of abuse with numerous cardiovascular effects. The ultrasound findings of cocaine-induced cardiomyopathy are non-specific and a high index of clinical suspicion should be maintained in these patients.

Bedside Pearls

  1. Cocaine has significant cardiotoxic effects that can lead to cardiomyopathy, arrhythmias, chest pain, aortic dissection, hypertension, stroke, and myocardial infarction.
  2. Cocaine-induced cardiomyopathy is associated with significantly reduced left ventricular function and regional wall abnormalities that can be easily visualized with bedside ultrasound.
  3. Cardiomyopathies from chronic cocaine use may be transient and reversible or may represent permanent dysfunction.

References

  1. Maraj S, Figueredo VM, Lynn Morris D. Cocaine and the heart. Clin Cardiol. 2010 May;33(5):264-9. doi: 10.1002/clc.20746.
  2. Liaudet L, Calderari B, Pacher P. Pathophysiological mechanisms of catecholamine and cocaine-mediated cardiotoxicity. Heart Fail Rev. 2014 Nov;19(6):815-24. doi: 10.1007/s10741-014-9418-y.
  3. Havakuk O, Rezkalla SH, Kloner RA. The Cardiovascular Effects of Cocaine. J Am Coll Cardiol. 2017 Jul 4;70(1):101-113. doi: 10.1016/j.jacc.2017.05.014.
  4. Arora S, Alfayoumi F, Srinivasan V. Transient left ventricular apical ballooning after cocaine use: is catecholamine cardiotoxicity the pathologic link? Mayo Clin Proc. 2006 Jun;81(6):829-32. PubMed PMID: 16770985.
  5. Bertolet BD, Freund G, Martin CA, et al. Unrecognized left ventricular dysfunction in an apparently healthy cocaine abuse population. Clin Cardiol. 1990 May;13(5):323-8. PubMed PMID: 2347124.

This post was expert peer-reviewed by Dr. Philippe Hantson, Dr. Bryan Judge, and Dr. Louise Kao.

The American College of Medical Toxicology (ACMT) hosts this Toxicology Visual Pearls series.
Jennifer Pallansch, MD

Jennifer Pallansch, MD

Resident
Department of Emergency Medicine
Carolinas Medical Center
Jennifer Pallansch, MD

Latest posts by Jennifer Pallansch, MD (see all)

Margaret R. Lewis, MD

Margaret R. Lewis, MD

Assistant Professor
Ultrasound Division
Department of Emergency Medicine
Carolinas Medical Center
Margaret R. Lewis, MD

Latest posts by Margaret R. Lewis, MD (see all)

Kathryn T. Kopec, DO

Kathryn T. Kopec, DO

Associate Professor of Emergency Medicine
Medical Toxicologist
Carolinas Medical Center
Kathryn T. Kopec, DO

Latest posts by Kathryn T. Kopec, DO (see all)